Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 535, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 16, 2012, 2:02 PM CDT for Winston County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2012, 2:02 PM CDT (19:02 UTC)
- Expired
- Aug 16, 2012, 3:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Winston County, MS
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2430 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264
WUUS54 KJAN 161902
SVRJAN
MSC159-162000-
/O.NEW.KJAN.SV.W.0535.120816T1902Z-120816T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT THU AUG 16 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF NANIH WAIYA...
* UNTIL 300 PM CDT
* AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VERNON MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VERNON BY 210 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3293 8893 3292 8896 3293 8907 3304 8911
3314 8882 3309 8881 3293 8881
TIME...MOT...LOC 1902Z 253DEG 14KT 3298 8898
$$
OLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:24 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 16, 10:24 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1024 AM CDT THU AUG 16 2012 .DISCUSSION...RADAR IS RELATIVELY QUIET RIGHT NOW. SCATTERED CONVECTION OVER NORTHERN PORTIONS OF THE CWA HAS MOSTLY DIMINISHED OVER THE PAST HOUR OR TWO. IR SATELLITE IMAGERY DID INDICATE AN MCV-TYPE FEATURE FROM THIS ACTIVITY JUST EAST OF JAN...MAKING SLOW EASTWARD PROGRESS. THIS COULD SERVE AS A FOCUS FOR ADDITIONAL DEVELOPMENT LATER ON IN THE DAY. OTHERWISE INSTABILITY...AIDED BY A REMNANT EAST-TO-WEST SURFACE TROUGH ACROSS THE AREA...SHOULD LEAD TO ADDITIONAL SCATTERED AFTERNOON CONVECTION ACROSS THE REMAINDER OF THE AREA. BASED ON THE FACTORS IN PLACE...POPS HAVE BEEN ADJUSTED TO INDICATE HIGHER PROBABILITIES OVER THE S/SE PORTIONS OF THE AREA FOR THE REMAINDER OF TODAY. THERE ARE STILL INDICATIONS THAT A SOUTHWARD MOVING CONVECTIVE COMPLEX ORIGINATING FROM THE COLD FRONT PUSHING ACROSS THE MIDWEST COULD IMPACT THE DELTA LATER ON TONIGHT. WE WILL CONTINUE TO ASSESS THIS POSSIBILITY THROUGH THE DAY...WITH MORE INFO COMING UP IN THE AFTERNOON FORECAST PACKAGE. ALL OTHER ELEMENTS ARE MOSTLY ON TRACK...SO NO OTHER MAJOR CHANGES WILL BE MADE. /DL/ && .AVIATION...A MINOR DISTURBANCE SITTING ON TOP OF THE AREA WILL PROMOTE SCATTERED TO NUMEROUS CLOUDS THROUGHOUT THE DAY WITH SHOWERS AND THUNDERSTORMS GRADUALLY INCREASING IN COVERAGE INTO THE AFTERNOON HOURS. CEILINGS WILL GENERALLY BE ABOVE 3 KFT AT ALL SITES...BUT THROUGH NOON AND LATER IN AREAS OF CONCENTRATED DOWNPOURS MVFR FLIGHT CATS COULD BRIEFLY BE ENCOUNTERED. SOME STORMS TODAY COULD BE A LITTLE INTENSE...PRODUCING GUSTY WINDS AND LOTS OF INFLIGHT TURBULENCE. EXPECT HIGHEST RAIN CHANCES TODAY AT MEI/NMM/PIB/HBG WITH PROBABILITIES AROUND 50 PERCENT AT HITTING ANY ONE OF THOSE STATIONS. OTHERWISE WINDS TODAY WILL BE GENERALLY LIGHT FROM THE WEST AND SOUTHWEST. EXPECT CHANCES OF RAIN AND STORMS TO CONTINUE TONIGHT IN AT LEAST THE ARKLAMISS DELTA AND UP ALONG THE HIGHWAY 82 CORRIDOR. FURTHER SOUTH MORE CONVECTIVE ACTIVITY WILL PROBABLY HOLD OFF UNTIL FRIDAY BUT SOME LIGHT FOG WILL BE POSSIBLE BEFORE DAYBREAK FRIDAY. /BB/ && .PREV DISCUSSION... /ISSUED AT 503 AM CDT THU AUG 16 2012/ SHORT TERM(THROUGH FRIDAY NIGHT) TONIGHT'S CONVECTIVE TRENDS WILL BE TRICKY. HI-RES ARW/NMM ALONG WITH 0Z NAM HAVE A TSTORM COMPLEX AFFECTING NORTHERN AND CENTRAL AREAS TONIGHT THROUGH FRIDAY MRNG. 06Z NAM HAS BACKED OFF ON THIS SOLUTION WITH GFS/EC NOT READILY INDICATING SUCH FEATURE. HOWEVER, NWP SUITE DEPICTS DECENT S/WV PUSHING THROUGH OVRNGT THAT WILL AT LEAST SUSTAIN SOME GENERAL RAIN/TSTORM ACTIVITY. FUTURE UPDATES WILL ADDRESS THIS SCENARIO AS CONDITIONS EVOLVE. FOR FRIDAY AFTN...NUMEROUS SHOWERS/STORMS ARE EXPECTED AS THE COOL FRONT APPROACHES NRN MS WITH SOME PSBLY STRONG TO SEVERE ALONG AND JUST SOUTH OF THE FRONT. PWATS WILL BE NEAR 2" ACROSS REGION AS REGION REMAINS UNDER THE BASE OF L/WV TROUGHING. THE DEGREE OF INSTABILITY WILL BE IN QUESTION WITH PSBL INSOLATION LIMITATION FROM EXCESS CLOUD COVER. DESPITE THIS, FLOW WILL BE ON THE INCREASE FRI AFTN THROUGH END OF PERIOD WITH LOW-LVL CONVERGENCE INCREASING DUE TO NWRLY WIND SHIFT ACRS NRN/CNTRL AREAS. STORM STRENGTH WILL DIMINISH FRIDAY EVE BUT ACTIVITY SHOULD PERSIST INTO SAT MRNG. THERE IS STILL SOME VARIATION ON FRONTAL PLACEMENT WITH NAM/GFS/EC WITH NAM/EC KEEPING STALLED FRONT BTW HWY-82 AND I-40 WHILE GFS HAS IT NEAR I-20 SAT MRNG. HAVE KEPT IN HIGHER POPS FOR NRN AREAS THROUGH SAT MRNG. FOR FORECAST ELEMENTS...POPS WERE INCREASED 10% FRI WITH HIGHS REDUCED A BIT. MIN LOWS WERE BUMPED UP FRI/SAT AS SFC FRONT LOOKS TO STAY NORTH OF REGION (FOR NOW). /ALLEN/ LONGER TERM(SATURDAY THROUGH WEDNESDAY) MEAN LONGWAVE TROUGH AXIS OVER ERN CONUS SHARPENS OVER THE WEEKEND BEFORE IT GRADUALLY LIFTS NWD NEXT WEEK LEAVING A FLATTENING NWLY FLOW REGIME FOR THE GULF STATES. A 20-40DM HEIGHT FALL AT 500MB PIVOTS THROUGH THE LOWER MS VALLEY AS A SURFACE FRONT PUSHING SWD THROUGH OUR CWFA ON SATURDAY GETS A FINAL PUSH TO THE COAST ON SUNDAY. THE RIGHT ENTRANCE REGION OF A 100KT 200MB JET CORE WILL BE OVER THE MID SOUTH ON SATURDAY BEFORE IT PULLS AWAY FROM THE TN VALLEY SATURDAY NIGHT. AN AXIS OF 1500-2000J/KG MLCAPES AND 6.5C MID LEVEL LAPSE RATES SHOULD LIE ALONG I-20 SATURDAY AFTERNOON AHEAD OF THE FRONT FOR A RISK OF STRONG/ SEVERE STORMS. PLENTY OF CLOUD COVER COULD INHIBIT THE SURFACE INSTABILITY BUT MOISTURE WILL BE PLENTIFUL COINCIDING WITH NEAR 2 INCH PWATS. THE GREATEST RAIN/STORM CHANCES SUNDAY WILL BE ALONG AND SOUTH OF I-20 AS DRIER H7 AIR IS DRIVEN IN ACROSS OUR NRN LOCATIONS. BEST RAIN CHANCES WILL REMAIN OVER OUR SRN QUARTER AS FLOW SHOULD BECOME MORE NWLY INTO MONDAY/TUESDAY AS PWATS DROP TO NEAR ONE INCH ACROSS NRN AREAS WITH SRN AREAS NEAR 1.5". MOISTURE SHOULD BE INCREASING ONCE AGAIN ABOUT WEDNESDAY OR THURSDAY AS UPPER LEVEL PATTERN LIFTS NWD AND THE LOW LEVEL BOUNDARY EDGES NWD IN RESPONSE. RAINFALL AMOUNTS OVER 3-4 DAYS COULD EASILY AVERAGE 1 TO 3 INCHES FOR OUR CWFA. TEMPS WILL REMAIN CLOSE TO OR JUST BELOW NORMAL THROUGH THE MEDIUM RANGE. POPS STAY GENERALLY IN THE 40-60 PERCENT RANGE OVER THE WEEKEND AHEAD OF THE FRONTAL PASSAGE AND SHIFT TO SRN SECTIONS FOR MONDAY/TUESDAY. POPS RETURN NWD IN THE 20-40 PERCENT RANGE FOR THE MIDDLE OF THE WEEK./40/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && DL/BB/ALLEN/40
Hazardous weather outlook, Aug 16, 5:07 AM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 507 AM CDT THU AUG 16 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 507 AM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS OF 60 MPH...QUARTER SIZED HAIL...AND HEAVY RAINFALL POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING AS ATMOSPHERE BECOMES UNSTABLE. OVERALL STORM STRENGTH SHOULD DIMINISH INTO THE MID TO LATE EVENING HOURS AS COOLING TAKES PLACE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS FAVORABLE FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL OCCUR AGAIN FRIDAY AFTERNOON AS A COOL FRONT APPROACHES FROM THE NORTH. AREAS ALONG AND NORTH OF I-20 WILL HAVE A GREATER RISK FOR DAMAGING WINDS OF 60 MPH...QUARTER SIZED HAIL...AND HEAVY RAINFALL. SOME STRONG STORMS WILL BE POSSIBLE ACROSS SOUTHERN AREAS ALSO. STORMS WILL DIMINISH IN STRENGTH THROUGH THE EVENING HOURS AS ATMOSPHERE STABILIZES. STRONG TO SEVERE STORMS CAPABLE OF WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL WILL BE POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 ON SATURDAY. A COLD FRONT WILL DROP INTO CENTRAL MISSISSIPPI FRIDAY NIGHT AND HELP TRIGGER STORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TODAY AND FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. ALLEN
In the hours before
Special weather statement, Aug 16, 1:28 PM CDT, 34 minutes before
MSZ058-161900-
CLARKE MS-
128 PM CDT THU AUG 16 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CDT THU AUG 16 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF CRANDALL AT 128
PM CDT...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHEASTERN CLARKE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3189 8847 3189 8848 3185 8863 3184 8869
3199 8868 3199 8846
TIME...MOT...LOC 1828Z 285DEG 14KT 3189 8857
OLBSpecial weather statement, Aug 16, 1:31 PM CDT, 31 minutes before
MSZ037-044-161930-
ATTALA MS-LEAKE MS-
131 PM CDT THU AUG 16 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CDT THU AUG 16 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER SMYRNA AT 132 PM CDT...MOVING
EAST AT 10 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHEASTERN LEAKE AND SOUTH CENTRAL ATTALA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3279 8933 3290 8962 3307 8955 3302 8932
3283 8932
TIME...MOT...LOC 1832Z 289DEG 7KT 3295 8948
OLBSpecial weather statement, Aug 16, 1:51 PM CDT, 11 minutes before
MSZ038-045-161950-
WINSTON MS-NESHOBA MS-
151 PM CDT THU AUG 16 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT THU AUG 16 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED NEAR STALLO AT 150 PM CDT...MOVING
EAST AT 20 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHEASTERN NESHOBA AND SOUTHERN WINSTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3292 8892 3279 8892 3286 8922 3304 8920
3304 8881 3293 8881
TIME...MOT...LOC 1850Z 282DEG 18KT 3294 8909
OLBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:28 PM CDT | Special Weather Statement | JAN | Clarke | 32 min |
| Aug 16, 1:31 PM CDT | Special Weather Statement | JAN | Leake | 59 min |
| Aug 16, 1:51 PM CDT | Special Weather Statement | JAN | Winston | 59 min |
| Aug 16, 2:12 PM CDT | Special Weather Statement | JAN | Lauderdale | 63 min |
| Aug 16, 2:30 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 60 min |
| Aug 16, 2:36 PM CDT | Special Weather Statement | JAN | Choctaw | 59 min |
| Aug 16, 2:48 PM CDT | Special Weather Statement | JAN | Clarke | 32 min |
| Aug 16, 2:58 PM CDT | Special Weather Statement | JAN | Issaquena, Sharkey | 47 min |
| Aug 16, 3:11 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 49 min |
| Aug 16, 3:22 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 38 min |
| Aug 16, 3:31 PM CDT | Special Weather Statement | JAN | Jones | 29 min |
| Aug 16, 3:46 PM CDT | Flash Flood Warning | JAN | Lauderdale, Newton | 73 min |
| Aug 16, 4:01 PM CDT | Special Weather Statement | JAN | Lauderdale | 29 min |
| Aug 16, 4:15 PM CDT | Special Weather Statement | JAN | Issaquena | 30 min |
| Aug 16, 4:16 PM CDT | Special Weather Statement | JAN | Warren | 29 min |
| Aug 16, 4:18 PM CDT | Special Weather Statement | JAN | Newton | 32 min |
| Aug 16, 4:19 PM CDT | Special Weather Statement | JAN | Scott | 46 min |
| Aug 16, 4:21 PM CDT | Severe Thunderstorm Warning | JAN | Newton, Scott | 54 min |
| Aug 16, 4:33 PM CDT | Special Weather Statement | JAN | Forrest | 47 min |
| Aug 16, 4:43 PM CDT | Special Weather Statement | JAN | Madison | 32 min |
| Aug 16, 5:17 PM CDT | Special Weather Statement | JAN | Scott | 43 min |
| Aug 16, 5:19 PM CDT | Special Weather Statement | JAN | Newton | 46 min |
| Aug 16, 5:21 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott | 39 min |
| Aug 16, 5:37 PM CDT | Special Weather Statement | JAN | Madison | 38 min |
| Aug 16, 6:07 PM CDT | Special Weather Statement | JAN | Scott | 48 min |
| Aug 16, 6:32 PM CDT | Special Weather Statement | JAN | Forrest | 43 min |
| Aug 16, 6:36 PM CDT | Special Weather Statement | JAN | Lamar | 29 min |
| Aug 16, 6:40 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.